Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 27, NWS Albuquerque, NM

June 29, 20204 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jun 29, 2020, 11:50 AM MDT for 4 counties in New Mexico. It took effect at Jun 29, 2020, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2020, 11:50 AM MDT (17:50 UTC)
In effect from
Jun 29, 2020, 12:00 PM MDT
Expired
Jun 29, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, McKinley County, NM, San Juan County, NM

The radar

The Albuquerque radar (KABX), 130 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2776 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS75 KABQ 291750
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1150 AM MDT Mon Jun 29 2020

NMZ202-205-300200-
/O.NEW.KABQ.WI.Y.0027.200629T1800Z-200630T0200Z/
Chuska Mountains-West Central Plateau-
1150 AM MDT Mon Jun 29 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chuska Mountains and West Central Plateau including
  Gallup.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Light weight and unsecured objects may become
  airborne. Flimsy structures may fall over. Hazardous crosswinds
  will impact northwest-to-southeast oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
444 
WWUS75 KABQ 300157
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
757 PM MDT Mon Jun 29 2020

NMZ202-205-300300-
/O.EXP.KABQ.WI.Y.0027.000000T0000Z-200630T0200Z/
Chuska Mountains-West Central Plateau-
757 PM MDT Mon Jun 29 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Windy conditions will continue through the evening hours, but
below advisory threshold.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jun 29, 5:28 AM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 5:28 AM MDT, 6 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
528 AM MDT Mon Jun 29 2020

.AVIATION...
12Z TAF CYCLE
Southwest breezes will continue early this morning across mountain
tops before spreading over lower elevations during the mid to late
morning hours. Southwest winds of 15 to 20kt with gusts to 30kt will
be common, though stronger winds are expected across western NM with
gusts near 40kts possible. The southwesterly winds should send smoke
from a fire west of the Chuska Mountains northeastward toward KFMN by
late afternoon and early evening. Visibility may be reduced to 5-6SM
in FU, similarly to yesterday. Winds will decrease after sunset,
though will likely remain breezy as a cold front sweeps from west to
east overnight.

34

&&

.PREV DISCUSSION...310 AM MDT Mon Jun 29 2020...
.SYNOPSIS...
Increasing winds and dryness will result in critical fire weather
conditions for much of northern and central New Mexico today and
from the central mountain chain eastward to the Texas border on
Tuesday. Dry weather expected today through Wednesday with less wind
on Wednesday. Near normal high temperatures and increasing moisture,
leading to chances for showers and thunderstorms, are expected
Thursday through the July Fourth holiday weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...

As an upper level low pressure system moves inland across the NW
CONUS, stronger mid level winds will overspread western NM. 700 mb
winds of 30-35kts and strong mixing will allow some of this momentum
to mix down to the surface, creating windy conditions across much of
the west. Meanwhile, a surface low over eastern CO will deepen to
near 990mb, increasing the surface pressure gradient across the
plains. Thus, all-in-all a breezy to windy day for the Land of
Enchantment. The strong winds will enhance any wildfire activity and
the HRRR Smoke model suggests there could be some smoke impacts
across northwest NM, including Farmington, from a wildfire in NE AZ
late this afternoon and evening once again.

As the upper low and attendant trough swing across the central
Rockies on Tuesday, breezy to windy conditions are again expected
over NM. However, temperatures will be cooler in the wake of a
Pacific cold front moving across the state from west to east
tonight. Most locations on Tuesday will be 3 to 8 degrees cooler
than today, and much of central and western NM will be 4 to 10
degrees below normal for late June.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...

Tuesday night should be a few degrees cooler for many locations in
the wake of the upper trough/cold frontal passage. Wednesday will
see less wind and warmer temperatures as an upper ridge starts to
build over and to the east of New Mexico. Models are hinting the
resulting tap of moisture from Old Mexico may be a bit faster, so
there are some low pops and the mention of dry storms over the far
southwest and south central portions of our forecast area on
Wednesday night. Moisture will continue to increase Thursday,
although the lower levels of the atmosphere over the north central
and northeast may not moisten up in time to avoid a few dry showers
and storms Thursday afternoon. The high center remains to our east
on Friday, then slowly shifts westward during the July Fourth
weekend, shunting the deeper stream of moisture away from the state,
but allowing storms to move off the Sangre de Cristo mountains and
into the eastern plains. Either way, moisture will be trapped under
the ridge, so the summer thunderstorm season begins.

&&

.FIRE WEATHER...

Critical fire weather conditions are expected across most of
northern and central NM this afternoon through early evening. The
area of greatest concern continues to be across the western third of
the state where fuels are extremely dry, some dry lightning occurred
on Saturday, and winds will be strongest. Meanwhile, across central
and eastern New Mexico, marginally critical winds are forecast, but
a few to several hours of single digit humidity values are expected
as well. Thus, it was prudent to expand the Red Flag Warning for
today to all areas except the North Central Mountains.

A cold front will sweep across the area tonight, which will cool
temperatures a few to several degrees for Tuesday. However, that
will do little to resolve the critical threat. On Tuesday, the
concern for critical fire weather conditions will shift across
eastern NM, with the area of greatest concern along and 50 miles
either side of I-40. Outside of this area, wind speeds will
generally trend downward as compared to today, but humidity values
will generally trend lower. Several hours of single digit humidity
values are not only expected across eastern NM but within the Middle
Rio Grande Valley and much of northwest NM. A Fire Weather Watch has
been issued for eastern NM where winds will be strongest and
temperatures will be warmest.

Starting Wednesday, a ridge of high pressure will start to build
over Texas and Oklahoma. Though winds will be lighter, southerly
flow over NM will help draw up monsoonal moisture from Old Mexico.
Initially, some drier storms are likely, but wetting precipitation
will be more likely by Thursday and especially Friday for some
areas. By Friday, the upper level high will shift westward over NM,
trapping what moisture has arrived under the high. The high may
continue to shift westward over the NM/AZ border by the weekend.
This may continue to disrupt the moisture plume, but nonetheless,
any moisture around will be recycled in the form of afternoon
showers and thunderstorms.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ101-103>109.

Fire Weather Watch from Tuesday morning through Tuesday evening for
the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Jun 29, 3:21 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
321 AM MDT Mon Jun 29 2020

NMZ201>241-301200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
321 AM MDT Mon Jun 29 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from noon to 8 pm today for all of
northern and central New Mexico except the North Central mountains
where low humidities combined with strong winds will create critical
fire weather conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch is in effect Tuesday morning through Tuesday
evening for the portions of the central mountain chain, Northeast
Highlands and Plains and East Central Plains where low humidities
combined with strong winds will create critical fire weather
conditions.

Showers and thunderstorms are expected to increase Thursday and
persist through the July Fourth holiday weekend. Any storm can
produce brief heavy rainfall which could lead to flooding, lightning
and gusty downburst winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:08 AM MDTFire Weather WatchABQHarding, San Miguel, Union17 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.